MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT0410
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/09/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra smart coil (smart coil) pusher assembly.The pusher assembly was kinked approximately 45.0, 65.0, and 131.0 cm from the proximal end.The embolization coil was intact with its pusher assembly and the coil winds were offset.Conclusions: evaluation of the returned device revealed that the smart coil embolization coil winds were offset and the pusher assembly was kinked.The offset coil winds typically occur due to improper handling during use.If the introducer sheath is not properly aligned inside the hub of the microcatheter prior to advancement, damage such as this may occur.Further evaluation of the returned device revealed that the pusher assembly was kinked.This type of damage likely occurred due to forceful advancement against resistance, while attempting to advance the smart coil through the non-penumbra microcatheter during the procedure.The offset coil winds likely caused the friction experienced while attempting to advance the smart coil through the non-penumbra microcatheter.The smart coil was attempted to be advanced through a demonstration microcatheter.While advancing the smart coil through the introducer sheath; resistance was encountered as the kink in the pusher assembly was advanced through the introducer sheath and the smart coil could not be advanced any further.The non-penumbra microcatheters referred to in the complaint were not returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2018-00279; 3005168196-2018-00280.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) to treat an unruptured aneurysm using penumbra smart coils (smart coils).During the procedure, while attempting to load three smart coils through the hub of two different non-penumbra microcatheters, the physician experienced friction.The smart coils were able to be advanced to the distal tip of the their introducer sheaths but would not advance completely out of the sheaths and into the microcatheters.Therefore, the smart coils were removed and the procedure was successfully completed using two new smart coils, additional coils and the second microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7242806
Report Number3005168196-2018-00278
Device Sequence Number1222713
Product Code HCG
UDI-Device Identifier00814548015835
UDI-Public00814548015835
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/14/2021
Device Catalogue Number400SMTHXSFT0410
Device Lot NumberF73171
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/19/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/09/2018
Initial Report FDA Received Date02/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1